Workshop on the development of Standards and Guidelines for activities in the Area

13-15 May 2019 | Department of International Relations and Cooperation | Pretoria, South Africa

Note on the proposed objectives and content of the workshop and provisional agenda

- 1. In February 2019, the ISA Council considered a discussion paper on the content and development of standards and guidelines for activities in the Area under the International Seabed Authority's regulatory framework, together with an indicative list of standards and guidelines (see document ISBA/25/C/3) and prioritisation for development. At its subsequent meetings in March 2019, the Legal and Technical Commission discussed further the issue of standard and guideline development, including the endorsement of a terms of reference for a workshop on the development of standards and guidelines under the mining code.
- 2. Consistent with that terms of reference, the principle objectives of this forthcoming workshop are two-fold, namely to: (1) establish a prioritised list of standards and guidelines, with reference sources, that will be required to support the implementation of the exploitation regulations, and (2) develop a process for the development of the standards and guidelines.
- 3. The workshop will be held over 3 days, and its content directed toward the delivery of the objectives.
- 4. The aim of Day 1 is to first provide insights into the experience of, and approaches taken by national regulatory bodies and international organizations in the development of standards and guidelines (or similar instruments, as well as addressing 'terminology' to ensure that there is a common understanding of the terms and concepts used for the purposes of the workshop. The second part of Day 1 will consist of 2 working sessions to draw up a definitive list of standards and guidelines by relevant subject area or regulatory provision to be considered and developed by the Authority, experts and relevant stakeholders; the working sessions will examine existing and prioritised lists, and suggest additions or deletions to these lists, with a particular focus on environmental standards.
- 5. Day 2 of the workshop will, drawing on the discussion output of Day 1, focus on the process(es) for the delivery of standard and guideline content. Day 2 will initially, through a series of presentations, provide thoughts on such processes by considering good practice mechanisms already in place. The balance of Day 2 will consist of 2 working sessions to both outline a generic process for the development of standards and guidelines, and to consider any specifics and challenges in connection with the design of environmental standards.
- 6. The first part of Day 3 will look at the roles of technology and science through understanding the relationship between engineering and standard development, and the bridging of knowledge gaps. Consideration will also be given as to how the Authority can best access relevant expert resources and disciplines. A final working session will consider indicative timelines and priority for development, as well as participants suggesting relevant national and international reference sources recognising that a wealth of material (standards and guidelines) in parallel industries is already in place that can be adopted or modified for adoption by the Authority. Day 3 will conclude with a wrap-up and key takeaways for consideration by the Council and Commission at their July 2019 meetings.
- 7. In addition to document ISBA/25/C/3, participants should note that on 28 March 2019, the Commission released draft regulations on exploitation of the mineral resources in the Area (see document ISBA/25/C/WP.1) and an accompanying note on the draft regulations (see document ISBA/25/C/18). Both documents are an advance unedited text and currently available in English only.
- 8. For information, a provisional workshop agenda is provided at the annex to this note. The agenda remains subject to change as the participant list, workshop content and expert speakers evolve. A background paper is also under development; building on document ISBA/25/C/3, the background paper will provide participants with further material and questions to be considered during the workshop.
- 9. In the meantime, prospective workshop participants are kindly asked to read and be familiar with the above-mentioned documents, as well as giving thought to national and international approaches and processes (and to help identify relevant reference materials and documents) to support and enhance a rich and constructive discussion over the 3 days.

Provisional Agenda

	Monday, 13 May 2019
08h30 - 09h00	Registration at the O R Tambo Building,
09h00 - 09h50	Welcome: [Co-Chairs] (10 mins)
	Opening address: [RSA Official(s)] (TBC): (10 mins)
	Opening statement: Mr. Michael W. Lodge, Secretary-General, ISA (10 mins)
	Objectives & ground rules for workshop: [ISA Sec.] (Workshop facilitator) (15 mins)
Objective Day 1	To set the context / the role of standards and guidelines; what is the Authority seeking to deliver / what is the approach(es) taken by other regulators (The "What" (subject matter))
	Output: revised and prioritized list of standards and guidelines
09h50-	Primer on terminology for this workshop [TBC] (10 mins)
11h15	Regulatory framework and context: performance and prescription Chris Brown (15 mins)
	A risk-based approach to regulating extraction activities [National regulator] (TBC) (20 mins)
	Regulators' use of standards, guidelines and other instruments [National regulator] (20 mins)
	Current developments of interest to the ISA [TBC] (20 mins)
11h15 -11h35	Comfort break
11h35 -	Panel discussion: sharing experiences of national and other approaches to regulation
12h30	Panelists: 4-5 regulatory experts / bodies (TBC).
	Q&A
12h30 13h30	Lunch break
13h30-13h40	Introduction to workshop session 1 (10 mins)
13h40-14h40	Workshop session 1: what standards? (this session is to come up with a definitive list of required performance standards, particularly environmental standards) (60 mins)
14h40-15h10	Comfort break
15h10-15h40	Plenary: feedback / discussion on WS1 (25 mins) + Introduction to WS 2 (5 mins)
15h40-17h10	Workshop session 2: what guidelines ? (this session needs to examine the list of guidelines and prioritise the list; which need a process for development?) (60 mins) Plenary: feedback / discussion on WS2 (30 mins)

Provisional Agenda

Day 2	Tuesday, 14 May 2019
09h00-09h20	Highlights from Day 1 [ISA] (10 mins)
	Objectives Day 2 [ISA] (10 mins)
Objective Day 2	Mechanism for the development of standards and guidelines (the "How" (process))
	Output: suggested flowchart process(es) for the development of standards and guidelines
09h20-10h50	Process(es) for development: core objectives, principles & challenges Chris Brown (10 mins)
	The ISO: process for developing standards [ISO] (20 mins)
	Perspectives on good process and lessons learned [TBC] (20 mins)
	The role of industry in the standard development process [TBC] (20 mins)
	Practices and process in the IMO for guideline development [TBC] (20 mins)
10h50-11h20	Comfort break
11h20-11h30	Introduction to workshop session 3 (10 mins)
11h30-12h30	Workshop session 3: designing a generic process(es) for technical standard and guideline development (output of working groups to be flowchart based) (60 min)
12h30-13h30	Lunch
13h30-14h30	Plenary: feedback / presentation of flowcharts from WS3 (30 mins)
	Plenary: facilitated discussion on process (30 mins)
14h30-14h40	Introduction to workshop session 4 (10 mins)
14h40-15h40	Workshop session 4: designing environmental standards (this session needs to address the specific process and challenges in the development of environmental standards: output to feed into subsequent technical workshop(s)) (60 mins)
15h40-16h10	Comfort break
16h10-17h10	Plenary: feedback from WS4 (30 mins)
	Plenary: facilitated discussion on environmental standards (30 mins)

Provisional Agenda

Day 3	Wednesday, 15 May 2019
09h00-09h20	Highlights from Day 2 [ISA] (10 mins)
	Objectives Day 3 [ISA] (10 mins)
Objective Day 3	Developing content: expert needs and timing for the development of standards and guidelines (the "Who & When" (delivery)) + how S&G development informs knowledge gaps and technology (engineering design) Output: (1) Understanding the relationship(s) between technology and standard development (2) Bridging knowledge gaps for standard development (3) Indicative timelines for the delivery of standards and guidelines, and reference materials
09h20-10h00	The relationship between standards and engineering: an engineer's perspective [TBC] (20 mins)
	Science in standard development [TBC] (20 mins)
10h00-11h00	Panel discussion: accessing expertise for the development process and bridging knowledge gaps • Making use of expertise in international organizations [TBC] • Accessing national expertise in related industries [TBC] • Scientific input (TBC) • Engineering input (TBC]
11h00-11h30	Comfort break
11h30-11h40	Introduction to workshop session 5 (10 mins)
11h40-12h40	Workshop session 5: Timelines for delivery and reference materials (60 min)
12h40-13h40	Lunch
13h40-14h10	Plenary: feedback from WS5 (30 mins)
14h10-15h10	Plenary session: facilitated discussion on Pulling it all together (60 min)
15h10-15h40	Plenary: Wrap-up / key takeaways, key issues for ISA Council and Commission consideration
15h40-16h00	Closing observations: Mr. Michael W. Lodge, Secretary-General, ISA Closing remarks: [RSA Official(s)]